Advertisement

Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Best Approximations and Widths of Classes of Convolutions of Periodic Functions of High Smoothness

Abstract

We consider classes of 2π-periodic functions that are represented in terms of convolutions with fixed kernels Ψ β whose Fourier coefficients tend to zero at exponential rate. We determine exact values of the best approximations of these classes in the uniform and integral metrics. In several cases, we determine the exact values of the Kolmogorov, Bernstein, and linear widths for these classes in the metrics of the spaces C and L.

This is a preview of subscription content, log in to check access.

REFERENCES

  1. 1.

    A. I. Stepanets, Classification and Approximation of Periodic Functions [in Russian], Naukova Dumka, Kiev (1987).

  2. 2.

    J. Favard, “Sur l'approximation des fonctions periodiques par des polynomes trigonometriques,” C. R. Acad. Sci., 203, 1122–1124 (1936).

  3. 3.

    J. Favard, “Sur les meilleurs procedes d'approximations de certains classes de fonctions par des polynomes trigonometriques,” Bull. Sci. Math., 61, 209–224, 243–256 (1937).

  4. 4.

    N. I. Akhiezer and M. G. Krein, “On the best approximation of differentiable periodic functions by trigonometric sums,” Dokl. Akad. Nauk SSSR, 15, No.3, 107–112 (1937).

  5. 5.

    B. Nagy, “Uber gewisse Extremalfragen bei transformierten trigonometrischen Entwicklungen. I,” Periodischer Fall, Berichte der Math.-Phys., Kl. Acad. Wiss. Leipzig, 90, 103–134 (1938).

  6. 6.

    S. M. Nikol'skii, “Approximation of functions by trigonometric polynomials in the mean,” Izv. Akad. Nauk SSSR, Ser. Mat., 10, 207–256 (1946).

  7. 7.

    V. K. Dzyadyk, “On the best approximation on a class of periodic functions possessing a bounded s-derivative (0 < s < 1),” Izv. Akad. Nauk SSSR, Ser. Mat., 17, 135–162 (1953).

  8. 8.

    V. K. Dzyadyk, “On the best approximation on classes of periodic functions defined by kernels that are integrals of absolutely monotone functions,” Izv. Akad. Nauk SSSR, Ser. Mat., 23, 933–950 (1959).

  9. 9.

    V. K. Dzyadyk, “On the best approximation on classes of periodic functions defined by integrals of a linear combination of absolutely monotone kernels,” Mat. Zametki, 16, No.5, 691–701 (1974).

  10. 10.

    S. B. Stechkin, “On the best approximation of some classes of periodic functions by trigonometric polynomials,” Izv. Akad. Nauk SSSR, Ser. Mat., 20, 643–648 (1956).

  11. 11.

    S. B. Stechkin, “On the best approximation of conjugate functions by trigonometric polynomials,” Izv. Akad. Nauk SSSR, Ser. Mat., 20, 197–206 (1956).

  12. 12.

    Sun Yun-Shen, “On the best approximation of differentiable functions by trigonometric polynomials,” Usp. Mat. Nauk, 13, No.2, 238–241 (1958).

  13. 13.

    Sun Yun-Shen, “On the best approximation of periodic differentiable functions by trigonometric polynomials,” Izv. Akad. Nauk SSSR, Ser. Mat., 23, 67–92 (1959).

  14. 14.

    Sun Yun-Shen, “On the best approximation of periodic differentiable functions by trigonometric polynomials (the second part),” Izv. Akad. Nauk SSSR, Ser. Mat., 25, 143–152 (1961).

  15. 15.

    M. G. Krein, “On the theory of the best approximation of periodic functions,” Dokl. Akad. Nauk SSSR, 18, No.4–5, 245–249 (1938).

  16. 16.

    A. V. Bushanskii, “On the best harmonic approximation in the mean of some functions,” in: Investigations in the Theory of Approximation of Functions and Their Applications [in Russian], Institute of Mathematics, Ukrainian Academy of Sciences, Kiev (1978), pp. 29–37.

  17. 17.

    V. T. Shevaldin, “Widths of classes of convolutions with Poisson kernel,” Mat. Zametki, 51, No.6, 126–136 (1992).

  18. 18.

    Nguyen Thi Thieu Hoa, “The operator D(D 2 + 12)...(D 2 + n 2) and trigonometric interpolation,” Anal. Math., 15, 291–306 (1989).

  19. 19.

    A. S. Serdyuk, “On the best approximation of classes of convolutions of periodic functions by trigonometric polynomials,” Ukr. at. Zh., 47, No.9, 1261–1265 (1995).

  20. 20.

    A. S. Serdyuk, “Widths and the best approximations of classes of convolutions of periodic functions,” Ukr. Mat. Zh., 51, No.5, 674–687 (1999).

  21. 21.

    A. S. Serdyuk, “On the best approximation on classes of convolutions of periodic functions,” in: Theory of Approximation of Functions and Related Problems [in Ukrainian], Institute of Mathematics, Ukrainian Academy of Sciences, Kyiv (2002), pp. 172–194.

  22. 22.

    N. I. Akhiezer, Lectures on Approximation Theory [in Russian], Gostekhteoretizdat, Moscow (1947).

  23. 23.

    A. N. Kolmogorov, “Uber die beste Annaherung von Functionen einer gegebenen Functionenklasse,” Ann. Math., 37, No.2, 107–110 (1936).

  24. 24.

    V. M. Tikhomirov, “Widths of sets in functional spaces and approximation theory,” Usp. Mat. Nauk, 15, No.3, 82–120 (1960).

  25. 25.

    K. Borsuk, “Drei Satze uber die n-dimensionale euklidische Sphare,” Fund. Math., 20, 177–190 (1933).

  26. 26.

    V. M. Tikhomirov, “The best methods of approximation and interpolation in the spaces C[−1, 1],” Mat. Sb., 80, No.2, 290–304 (1969).

  27. 27.

    Yu. N. Subbotin, “Widths of the class W r L in L(0, 2π) and approximation by spline functions,” Mat. Sb., 7, No.1, 43–52 (1970).

  28. 28.

    Yu. N. Subbotin, “Approximation by ‘spline’ functions and estimates for widths,” Tr. Mat. Inst. Akad. Nauk SSSR, 109, 35–60 (1971).

  29. 29.

    Yu. I. Makovoz, “Widths of some functional classes in the space L,” Izv. Akad. Nauk Belorus. SSR, Ser. Fiz.-Mat., No. 4, 19–28 (1969).

  30. 30.

    N. P. Korneichuk, Extremal Problems in Approximation Theory [in Russian], Nauka, Moscow (1976).

  31. 31.

    S. Pinkus, “On n-widths of periodic functions,” J. Anal. Math., 35, 209–235 (1979).

  32. 32.

    S. Pinkus, n-Widths in Approximation Theory, Springer, Berlin (1985).

  33. 33.

    A. A. Ligun, “On widths of some classes of differentiable periodic functions,” Mat. Zametki, 27, No.1, 61–75 (1980).

  34. 34.

    Yu. I. Makovoz, “Widths of Sobolev classes and splines that least deviate from zero,” Mat. Zametki, 26, No.5, 805–812 (1979).

  35. 35.

    A. K. Kushpel', “Exact estimates for widths of classes of convolutions,” Izv. Akad. Nauk SSSR, Ser. Mat., 52, No.6, 1305–1322 (1988).

  36. 36.

    A. K. Kushpel', “Estimates for widths of classes of convolutions in the spaces C and L,” Ukr. Mat. Zh., 41, No.8, 1070–1076 (1989).

  37. 37.

    V. T. Shevaldin, “Widths of classes of convolutions with Poisson kernel,” Mat. Zametki, 51, No.6, 126–136 (1992).

  38. 38.

    V. T. Shevaldin, “Lower bounds for widths of classes of periodic functions with bounded fractional derivative,” Mat. Zametki, 52, No.2, 145–151 (1993).

  39. 39.

    A. I. Stepanets and A. S. Serdyuk, “Lower bounds for widths of classes of convolutions of periodic functions in the metrics of C and L,” Ukr. Mat. Zh., 47, No.8, 1112–1121 (1995).

  40. 40.

    Nguyen Thi Thieu Hoa, Extremal Problems on Some Classes of Smooth Periodic Functions [in Russian], Doctoral-Degree Thesis (Physics and Mathematics), Moscow (1994).

  41. 41.

    A. S. Serdyuk, “Estimates for widths and best approximations of classes of convolutions of periodic functions,” in: Fourier Series: Theory and Applications [in Ukrainian], Institute of Mathematics, Ukrainian Academy of Sciences, Kyiv (1998), pp. 286–299.

Download references

Author information

Additional information

__________

Translated from Ukrains'kyi Matematychnyi Zhurnal, Vol. 57, No. 7, pp. 946–971, July, 2005.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Serdyuk, A.S. Best Approximations and Widths of Classes of Convolutions of Periodic Functions of High Smoothness. Ukr Math J 57, 1120–1148 (2005). https://doi.org/10.1007/s11253-005-0251-2

Download citation

Keywords

  • Periodic Function
  • Fourier Coefficient
  • Exponential Rate
  • Linear Width
  • High Smoothness